Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 79, NWS Green Bay, WI
NWS Green Bay, WI issued this severe thunderstorm warning at Jun 12, 2017, 6:30 PM CDT for Marathon County, Portage County, Wisconsin. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 12, 2017, 6:30 PM CDT (23:30 UTC)
- Expired
- Jun 12, 2017, 7:00 PM CDT
- In force
- 30 min
- Issued by
- NWS Green Bay, WI
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Marathon County, WI, Portage County, WI
The radar
The Green Bay radar (KGRB), 104 km from the middle of the area, began a volume at 23:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 12, 4:37 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 11.5 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 851 J/kg
- Mixed-layer CIN
- -179 J/kg
- Mixed-layer LCL
- 1158 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 166 m²/s²
- 0-3 km storm-relative helicity
- 137 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted.
176 WUUS53 KGRB 122330 SVRGRB WIC073-097-130000- /O.NEW.KGRB.SV.W.0079.170612T2330Z-170613T0000Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Green Bay WI 630 PM CDT MON JUN 12 2017 The National Weather Service in Green Bay has issued a * Severe Thunderstorm Warning for... Eastern Portage County in central Wisconsin... Southeastern Marathon County in central Wisconsin... * Until 700 PM CDT. * At 629 PM CDT, severe thunderstorms were located along a line extending from near Bevent to near Amherst to 6 miles northwest of Redgranite, moving northeast at 45 mph. HAZARD...60 mph wind gusts and penny size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Severe thunderstorms will be near, Bevent around 635 PM CDT. Other locations impacted by these severe thunderstorms include Elderon, Pike Lake, Polonia, North Star, Emmons Creek Barrens, Rosholt, Holt, Ellis, Nelsonville and Fancher. PRECAUTIONARY/PREPAREDNESS ACTIONS... Prepare immediately for large hail and damaging winds. People outside should move immediately to shelter inside a strong building. Stay away from windows. Torrential rainfall is occurring with these storms, and may lead to flash flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4470 8967 4493 8923 4425 8923 4425 8927 TIME...MOT...LOC 2329Z 196DEG 37KT 4477 8948 4446 8917 4411 8914 HAIL...0.75IN WIND...60MPH $$ Eckberg
2 follow-up statements
092 WWUS53 KGRB 122349 SVSGRB Severe Weather Statement National Weather Service Green Bay WI 649 PM CDT MON JUN 12 2017 WIC073-097-130000- /O.CON.KGRB.SV.W.0079.000000T0000Z-170613T0000Z/ Portage WI-Marathon WI- 649 PM CDT MON JUN 12 2017 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT FOR NORTHEASTERN PORTAGE AND SOUTHEASTERN MARATHON COUNTIES... At 648 PM CDT, severe thunderstorms were located along a line extending from near Weston to near Randolph to Fremont, moving northeast at 45 mph. HAZARD...60 mph wind gusts and penny size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. The severe thunderstorms will northeastern Portage and southeastern Marathon Counties, including the following locations: Nelsonville, Elderon, Shantytown, Pike Lake, Norrie, North Star, Galloway, Rosholt, Holt and Peru. PRECAUTIONARY/PREPAREDNESS ACTIONS... Prepare immediately for large hail and damaging winds. People outside should move to a shelter, inside a strong building and away from windows. Torrential rainfall is occurring with these storms, and may lead to flash flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4470 8952 4493 8923 4441 8923 TIME...MOT...LOC 2348Z 241DEG 41KT 4485 8947 4459 8893 4426 8885 HAIL...0.75IN WIND...60MPH $$ Eckberg
487
WWUS53 KGRB 122355
SVSGRB
Severe Weather Statement
National Weather Service Green Bay WI
655 PM CDT MON JUN 12 2017
WIC073-097-130004-
/O.EXP.KGRB.SV.W.0079.000000T0000Z-170613T0000Z/
Portage WI-Marathon WI-
655 PM CDT MON JUN 12 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN PORTAGE AND
SOUTHEASTERN MARATHON COUNTIES WILL EXPIRE AT 700 PM CDT...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning will be allowed to expire. However small hail,
gusty winds and heavy rain are still possible with these
thunderstorms.
A severe thunderstorm watch remains in effect until midnight CDT for
central Wisconsin.
LAT...LON 4470 8952 4493 8923 4441 8923
TIME...MOT...LOC 2354Z 196DEG 37KT 4489 8945 4463 8891 4430 8883
$$
EckbergWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 6:10 PM CDT, 20 minutes earlier.
Area forecast discussion, Jun 12, 6:10 PM CDT, 20 minutes before
Area Forecast Discussion National Weather Service Green Bay WI 610 PM CDT Mon Jun 12 2017 Updated aviation portion for 00Z TAF issuance .SYNOPSIS... Issued at 244 PM CDT Mon Jun 12 2017 Remaining warm and humid with several rounds of thunderstorms the next few days, then drier and less humid for the latter part of the work week. The large scale pattern across the CONUS is dominated by a trough/closed upper low over the intermountain west, and downstream ridging over the central and eastern CONUS. The western trough will lift northeast into Canada as the large scale pattern loses amplitude. The result will be a strong zonal band of westerlies across the northern tier of the CONUS by late in the week. The trend beyond that will be for a broad ridge to develop near the West Coast while troughing gradually becomes established over the Great Lakes/Ontario region. Through somewhat drier air has temporarily worked into the north, the first several days of the period will be dominated by warm and humid conditions. A return to more seasonable humidities is expected during the latter half of the work week as the humid air gets shunted east. That will be followed by a subtle cool down for the weekend as the upper flow starts to tilt west northwesterly. But readings should still remain near seasonal normals. The bulk of the precipitation should occur during the first half of the forecast period. Amounts are likely to be well above normal, and possibly excessive. && .SHORT TERM...Tonight and Tuesday Issued at 244 PM CDT Mon Jun 12 2017 Convective trends are the main focus for tonight and Tuesday. The latest regional radars indicated a complex of thunderstorms across southeast Minnesota into northern Iowa. The latest trends indicated the storms have merged and may begin to bow out as it head east into Wisconsin. Still feel there is a slight risk of severe storms, mainly south of a Sturgeon Bay to Merrill line. Damaging winds is the primary threat along with torrential rain. Some hail is possible, but the probability of one inch hail is low. This round of thunderstorms is expected to move east of the area early Tuesday morning. Lowered rain chances across the north late tonight into Tuesday morning, as best isentropic lift will be south of the area. Think some scattered showers and storms linger across the south. The low level jet is expected to crank up late tonight and pointed towards the eastern Dakotas. It appears that another complex of storms will develop in this region. The question is whether this complex of storms will move into Wisconsin on Tuesday. Will need to monitor this situation as the models diverge on whether this will happen. There may be some significant changes to the forecast on the midnight shift if it becomes apparent this complex would roll through Wisconsin on Tuesday. .LONG TERM...Tuesday Night Through Monday Issued at 244 PM CDT Mon Jun 12 2017 Details remain elusive in the long term portion of the forecast. Upper ridging will gradually shift east of the area Tuesday night, likely allowing some convection from the west to spread across the area, especially after midnight. Shear is not expected to be strong, but given the expected instability and the remnants of the warm front lingering across the area, at least some risk of severe weather and heavy rain will exist. Height falls on the southeast flank of the upper low lifting into Canada will shift across the area Wednesday along with a weakening cool front. The remnants of the warm front will still be in the area as well. The severe risk may come down to how much cloud cover persist to limit destabilization during the day. For right now the SPC SWODY3 slight risk seems reasonable. Once the upper low lifts into Canada and weakens, the forecast area will remain within a seasonably strong band of low amplitude westerlies. Embedded shortwaves in such patterns are typically difficult for the models to resolve, and that is the case today. The various medium range models all generated precipitation at times. This resulted in chance PoPs spread across most of the rest of the forecast period. Temperatures and humidities will return to more seasonable levels under the developing west northwest flow aloft. && .AVIATION...for 00Z TAF Issuance Issued at 610 PM CDT Mon Jun 12 2017 A large area of thunderstorms is currently tracking through the area this evening north of a warm front. This activity will move from west to east before ending around midnight. Some storms could be strong to severe, especially along and south of highway 29. Once the showers and storms end, low clouds and fog will be possible later tonight into Tuesday morning. Still some uncertainty if another complex of storms will redevelop behind first complex as low level jet takes aim for the northern plains, however that scenario is looking less likely with this batch arriving earlier than expected. If a complex does develop, it more than likely would not arrive until Tuesday morning. && .HYDROLOGY... Issued at 244 PM CDT Mon Jun 12 2017 The Wisconsin River continues to indicate fast flows with some flooding at a few locations due to heavy rains from yesterday. The river should continue to run high as additional rainfall is expected over the next few days. Other rivers across the region and are on the rise. Stay tuned for potential river statements and warnings. && .GRB WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS.......Skowronski SHORT TERM.....Eckberg LONG TERM......Skowronski AVIATION.......Kurimski HYDROLOGY......Eckberg
Hazardous weather outlook, Jun 12, 2:38 PM CDT, 3 hours 52 minutes before
Hazardous Weather Outlook National Weather Service Green Bay WI 238 PM CDT Mon Jun 12 2017 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-131100- Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln- Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano- Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago- Calumet-Manitowoc-Southern Marinette County- Southern Oconto County- 238 PM CDT Mon Jun 12 2017 This Hazardous Weather Outlook is for north-central and northeast Wisconsin. .DAY ONE...Late This Afternoon and Tonight Thunderstorms are expected at times late this afternoon south of a Merrill to Sturgeon Bay line, and then across the entire area tonight. A few of the storms could become severe with damaging winds and hail, especially south of a Merrill to Sturgeon Bay line late this afternoon and evening. Torrential rainfall is also expected with the storms that could lead to urban street flooding and ponding of water on area roadways. Due to the heavy rainfall on Sunday and Sunday night, the Wisconsin River continues to flow faster than normal. Caution should be used if boating or fishing on the Wisconsin River. Other rivers across the region will also be on the rise along with faster than normal flows for this time of year. .DAYS TWO THROUGH SEVEN...Tuesday through Monday Additional periods of thunderstorms will occur from Tuesday through Wednesday night. It is difficult to pinpoint the specific timing and impacts of these storms, but it appears that a severe weather threat could develop on Wednesday afternoon and evening. A chance of thunderstorms will return on Friday and Saturday. Severe weather appears unlikely at this time. The Wisconsin River will continue to flow faster than normal due to recent heavy rains and additional rainfall expected over the next few days. Other rivers across north-central and northeast Wisconsin will be on the rise as well. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed late this afternoon and tonight, especially south of a Merrill to Sturgeon Bay line. Spotters are requested to report wind gusts over 45 mph, hail over 1/2 inch in diameter or any flooding. LMZ521-522-541>543-131100- The Bay of Green Bay south of a line from Cedar River MI to Rock Island Passage-Lake Michigan from Washington Island to Sheboygan- 238 PM CDT Mon Jun 12 2017 This Hazardous Weather Outlook is for portions of northwest Lake Michigan and the waters of Green Bay. .DAY ONE...Late This Afternoon and Tonight There is a chance of thunderstorms late this afternoon south of Sturgeon Bay which could pose a hazard to mariners. There is a chance of thunderstorms across the entire area tonight. Some of these storms could produce strong winds, frequent cloud to water lightning strikes and blinding rain which could reduce visibilities below one mile for a period of time. The greatest risk of strong winds will be south of Sturgeon Bay. .DAYS TWO THROUGH SEVEN...Tuesday through Monday Periods of thunderstorms are likely to occur from Tuesday through Wednesday night. The storms may pose a hazard to mariners. Dense fog will also be possible at times through Wednesday as a humid airmass settles across the region. A chance of thunderstorms will return on Friday and Saturday. Severe weather appears unlikely at this time. Eckberg/Skowronski
In the hours before
Local storm report, Jun 12, 5:47 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
547 PM CDT MON JUN 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM TSTM WND GST NEKOOSA 44.31N 89.88W
06/12/2017 M40 MPH WOOD WI TRAINED SPOTTER
&&
BERSCHLocal storm report, Jun 12, 5:57 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
557 PM CDT MON JUN 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM TSTM WND GST NEKOOSA 44.31N 89.88W
06/12/2017 E50 MPH WOOD WI PUBLIC
A FEW SMALL LIMBS DOWN. MINOR STREET FLOODING.
&&
SACLocal storm report, Jun 12, 5:58 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
558 PM CDT MON JUN 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0557 PM TSTM WND GST WISCONSIN RAPIDS 44.40N 89.84W
06/12/2017 M49 MPH WOOD WI ASOS
&&
SACLocal storm report, Jun 12, 6:00 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
600 PM CDT MON JUN 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0551 PM TSTM WND GST PLOVER 44.45N 89.53W
06/12/2017 M53 MPH PORTAGE WI TRAINED SPOTTER
&&
SACLocal storm report, Jun 12, 6:11 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
611 PM CDT MON JUN 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0607 PM TSTM WND GST BANCROFT 44.31N 89.51W
06/12/2017 E45 MPH PORTAGE WI AMATEUR RADIO
STREET FLOODING ALSO REPORTED
0609 PM TSTM WND DMG 1 E STEVENS POINT 44.51N 89.54W
06/12/2017 PORTAGE WI TRAINED SPOTTER
TREES DOWN
&&
BERSCHLocal storm report, Jun 12, 6:19 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
619 PM CDT MON JUN 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0613 PM TSTM WND GST PLOVER 44.45N 89.53W
06/12/2017 M61 MPH PORTAGE WI TRAINED SPOTTER
TREES DOWN ON HOMES, POWER OUTAGES, 1.92 INCHES OF RAIN
SINCE 530 PM.
&&
KURIMSKIThe office that day
Everything else NWS Green Bay, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 11, 7:05 PM CDT | Severe Thunderstorm Warning | GRB | Oneida, Vilas | 40 min |
| Jun 11, 7:22 PM CDT | Areal Flood Advisory | GRB | Vilas | 5 hr |
| Jun 11, 7:40 PM CDT | Severe Thunderstorm Warning | GRB | Oneida, Vilas | 65 min |
| Jun 11, 7:56 PM CDT | Severe Thunderstorm Warning | GRB | Florence | 49 min |
| Jun 11, 7:58 PM CDT | Areal Flood Advisory | GRB | Oneida | 5 hr |
| Jun 11, 8:09 PM CDT | Severe Thunderstorm Warning | GRB | Forest, Oneida | 33 min |
| Jun 11, 8:13 PM CDT | Severe Thunderstorm Warning | GRB | Lincoln, Marathon | 62 min |
| Jun 11, 8:52 PM CDT | Severe Thunderstorm Warning | GRB | Florence, Forest | 38 min |
| Jun 11, 8:53 PM CDT | Special Weather Statement | GRB | Florence, Forest | 67 min |
| Jun 11, 9:00 PM CDT | Severe Thunderstorm Warning | GRB | Langlade, Lincoln | 45 min |
| Jun 11, 9:11 PM CDT | Severe Thunderstorm Warning | GRB | Langlade, Marathon, Menominee, Shawano | 49 min |
| Jun 11, 9:18 PM CDT | Severe Thunderstorm Warning | GRB | Forest, Marinette, Oconto | 42 min |
| Jun 11, 9:32 PM CDT | Severe Thunderstorm Warning | GRB | Langlade, Lincoln | 26 min |
| Jun 11, 9:51 PM CDT | Special Weather Statement | GRB | Lincoln | 39 min |
| Jun 11, 10:15 PM CDT | Special Weather Statement | GRB | Langlade, Lincoln | 45 min |
| Jun 11, 11:23 PM CDT | Special Weather Statement | GRB | Langlade, Marathon, Menominee, Portage, Shawano, Waupaca and 1 more | 67 min |
| Jun 12, 1:34 AM CDT | Special Marine Warning | GRB | 41 min | |
| Jun 12, 2:12 AM CDT | Special Marine Warning | GRB | 48 min | |
| Jun 12, 4:04 AM CDT | River Flood Advisory | GRB | Florence, Marinette | 36 hr |
| Jun 12, 4:04 AM CDT | River Flood Advisory | GRB | Florence, Marinette | 36 hr |
| Jun 12, 6:20 AM CDT | Areal Flood Advisory | GRB | Lincoln, Marathon, Oneida, Portage | 48 hr |
| Jun 12, 11:39 AM CDT | River Flood Warning | GRB | Marathon | 24 hr |
| Jun 12, 11:46 AM CDT | River Flood Warning | GRB | Lincoln, Marathon | 3 days |
| Jun 12, 3:43 PM CDT | Special Weather Statement | GRB | Waushara | 47 min |
| Jun 12, 4:02 PM CDT | Severe Thunderstorm Warning | GRB | Waushara | 43 min |
| Jun 12, 4:47 PM CDT | Severe Thunderstorm Warning | GRB | Portage, Wood | 58 min |
| Jun 12, 4:54 PM CDT | Special Weather Statement | GRB | Waushara, Winnebago | 51 min |
| Jun 12, 5:08 PM CDT | Severe Thunderstorm Warning | GRB | Waushara, Winnebago | 36 min |
| Jun 12, 5:39 PM CDT | Severe Thunderstorm Warning | GRB | Marathon, Portage, Wood | 51 min |
| Jun 12, 5:42 PM CDT | Severe Thunderstorm Warning | GRB | Waushara | 63 min |
| Jun 12, 6:05 PM CDT | Severe Thunderstorm Warning | GRB | Waupaca | 55 min |
| Jun 12, 6:24 PM CDT | Areal Flood Advisory | GRB | Calumet, Waushara, Winnebago | 3 hr |
| Jun 12, 6:35 PM CDT | Areal Flood Advisory | GRB | Brown, Outagamie, Waupaca | 3 hr |
| Jun 12, 6:35 PM CDT | Severe Thunderstorm Warning | GRB | Calumet, Outagamie, Shawano, Waupaca, Winnebago | 40 min |
| Jun 12, 6:40 PM CDT | Special Marine Warning | GRB | 2 hr | |
| Jun 12, 6:53 PM CDT | Severe Thunderstorm Warning | GRB | Calumet, Winnebago | 52 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.